Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Riverton, WY

August 9, 2021Park County, Wyoming

NWS Riverton, WY issued this special weather statement at Aug 9, 2021, 12:29 AM MDT for Park County, Wyoming. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2021, 12:29 AM MDT (06:29 UTC)
Expired
Aug 9, 2021, 1:00 AM MDT
In force
31 min
Issued by
NWS Riverton, WY
Hail
0.50 in
Wind
55

County Park County, WY

The radar

The Billings radar (KBLX), 126 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 6.5 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
3809 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

594 
WWUS85 KRIW 090629
SPSRIW

Special Weather Statement
National Weather Service Riverton WY
1229 AM MDT Mon Aug 9 2021
 
WYZ002-090700-
Absaroka Mountains-
1229 AM MDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of north central Park
County through 100 AM MDT...

At 1229 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Cooke City, or 31 miles north of East Entrance,
moving east at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
  Beartooth Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4500 10926 4494 10926 4495 10927 4493 10928
      4484 10993 4486 10994 4493 10993 4500 10995
TIME...MOT...LOC 0629Z 251DEG 48KT 4493 10983 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

$$

VandenBoogart

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Aug 8, 10:58 PM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 8, 10:58 PM MDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1058 PM MDT Sun Aug 8 2021

.SHORT TERM...This afternoon through Monday night

Clear skies and dry conditions and not as smoky this morning. This
will change later today, as a cold front approaches the Cowboy
State. Smoke will infiltrate back into western portions this
morning, spreading across the forecast area through the day. This
may be temporary, as models indicate clearing conditions behind the
front tonight and Monday. Winds will also increase across western
and southern portions this afternoon, as the gradient tightens in
response to the approaching front. Critical fire weather conditions
will result across the south, as winds gust up to 35 mph and
relative humidity falls into the lower teens. Critical RH values
will occur east of the Divide as well, however winds are not
expected to gust as high until late this afternoon into the evening.
The Cody Foothills and portions of the Wind River Basin will be
borderline for critical fire weather conditions and will monitor
later this morning whether to add to the Red Flag Warning or not.
The Rangeland Fire Danger statement will cover where either winds or
RH will be marginal for critical fire weather conditions.

Models continue to trend PoPs downward over northwest portions along
the front this evening. So, little to no showers or thunderstorms
are expected. North-northwest winds with gusts up to 45 mph will
occur across northern portions of the Bighorn Basin and Johnson
County tonight, as the cold front moves through these areas. These
winds will decrease to gusts up to 25 mph by sunrise Monday morning,
as the cold front slowly continues southward. It will still be
located across portions of Sweetwater and Lincoln counties Monday
afternoon. As such, critical fire weather conditions (Wind gusts up
to 35 mph and RH values in the lower teens) will continue across
this area Monday afternoon. Temperatures will be cooler over
northern and central portions, as a result of the frontal passage.

.LONG TERM...Tuesday through Sunday

Tuesday's forecast will continue with northwest flow as the ridge
begins to rebuild across the region. The ridge does not fully set in
until the later half of the week and by the weekend, southerly flow
and some weak monsoonal moisture looks to once again set in over the
region. Both the ECMWF and the GFS continue to be in pretty good
agreement through next weekend. The ECMWF is by far the wetter
model, but it tends to overdo convection extent, especially in the
long term, so leaning more towards a middle ground between the two
models for PoPs. This middle ground aligns pretty well with the NBM
so little to no change to the PoPs in the grids. Best chances of
convection and moisture will be next weekend, once the southerly
flow is well established.

In terms of temperatures, will continue with 90s east of the Divide
and upper 80s to near 90 west of the Divide by the middle of the
week and continuing into the weekend. Not looking at any triple
digits at this time, as we are getting later in the summer and the
ridge will not be as intense as we saw in July. Winds also will be
fairly light under the ridge. Prior to the ridge building in,
northwest flow through mid-week will be a bit breezier and with dry
weather, could be looking at elevated, but not critical, fire
weather through Wednesday. However, with the increasing moisture
later in the week, fire weather concerns will be pretty
well mitigated through most of the extended forecast period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1058 PM MDT Sun Aug 8 2021

VFR conditions will prevail across all terminals through the TAF
period. Wind will be the primary concern across all sites as
sustained wind will be 12 to 18 knots with gusts of 25 to 30 knots
before diminishing after 00Z/Tuesday.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...

Dry and not as smoky this morning. This will change however, as an
additional round of smoke is expected to infiltrate back over the
forecast area through the day today. Winds will also increase across
western and southern portions this afternoon, in response to an
approaching cold front. A Red Flag Warning remains in effect across
southern zones, where critical fire weather conditions will occur.
Wind gusts up to 35 mph will occur across the west, however RH
values will only drop into the lower to middle 20s. Little to no
precipitation is expected across the northwest along the front this
evening. North-northwest wind with gusts up to 45 mph will occur
behind the front tonight over portions of zones 275/276/281.
Critical fire weather conditions will return across the southern
zones Monday afternoon, as the cold front slowly progresses through
the area. Temperatures will be cooler over northern and central
portions Monday afternoon, in the wake of the cold front.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 8 PM MDT Monday for WYZ288-414-416.

Red Flag Warning until 8 PM MDT Monday for WYZ277>279-289.

&&

SHORT TERM...LaVoie
LONG TERM...Fisher
AVIATION...Vorst
FIRE WEATHER...LaVoie
Hazardous weather outlook, Aug 8, 8:57 PM MDT, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
857 PM MDT Sun Aug 8 2021

WYZ001>020-022>030-091300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
857 PM MDT Sun Aug 8 2021

...Red Flag Warning Monday Afternoon and Evening Across Southern
Wyoming...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Rest of Tonight

A cold front will bring an abrupt northerly wind shift to the
north half of the area Sunday evening and early Monday morning.
Many areas will see wind gusts of 35 to 50 mph behind the front.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday...Critical fire weather conditions persist across southern
portions of Wyoming.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Aug 8, 6:47 PM MDT, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Riverton WY
647 PM MDT Sun Aug 8 2021

WYZ003>006-090500-
Cody Foothills-North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-
Including the cities of Clark, Cody, Meeteetse, Basin, Greybull,
Lovell, Powell, Shell, Thermopolis, Ten Sleep, and Worland
647 PM MDT Sun Aug 8 2021

...Strong Cold Front to Reach Northern Wyoming Between 7 and 8 PM...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Strong cold front moving south from Montana

* WHERE...Northern Bighorn Basin

* WHEN...The cold front will move into northern Park and Big Horn
  counties between 7 and 8 PM. The front will continue a steady
  march south and reach Thermopolis between 10 and 11 PM.

* ADDITIONAL DETAILS...Temperatures will drop 15 to 20 degrees in
  about 30 minutes following frontal passage. A gusty north wind
  of 20 to 30 mph with gusts to around 45 mph can be expected for
  an hour or two after the cold front sweeps through.
Special weather statement, Aug 8, 9:01 PM MDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Riverton WY
901 PM MDT Sun Aug 8 2021

WYZ010-011-090515-
Northeast Johnson County-Southeast Johnson County-
Including the cities of Buffalo and Kaycee
901 PM MDT Sun Aug 8 2021

...Strong Cold Front to Push Into Johnson County...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Strong cold front moving south from Montana

* WHERE...Johnson County

* WHEN...The cold front will move into northern Johnson County
  between 915 and 945 PM. The front will continue a steady march
  south and reach Kaycee around 11 PM.

* ADDITIONAL DETAILS...Temperatures will drop 15 to 20 degrees in
  about 30 minutes following frontal passage. A gusty north wind
  of 30 to 40 mph with gusts to around 55 mph can be expected for
  an hour or two after the cold front sweeps through.
Special weather statement, Aug 9, 12:29 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
1229 AM MDT Mon Aug 9 2021

WYZ002-090700-
Absaroka Mountains-
1229 AM MDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of north central Park
County through 100 AM MDT...

At 1229 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Cooke City, or 31 miles north of East Entrance,
moving east at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Beartooth Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4500 10926 4494 10926 4495 10927 4493 10928
      4484 10993 4486 10994 4493 10993 4500 10995
TIME...MOT...LOC 0629Z 251DEG 48KT 4493 10983

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

VandenBoogart

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 1:17 PM MDTRed Flag WarningRIWFremont, Hot Springs, Johnson, Natrona, Park, Washakie31 hr

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.